Despite exercise and a balanced diet, you can’t lose weight? Many health problems can explain this stagnation. An update on these causes with Dr Arnaud Cocaul, nutritionist.
An interweaving of factors
Eating healthy and exercising are not always enough to maintain a healthy weight. Other factors and health issues may be involved.
“As a reminder, weight gain becomes “unhealthy” when the obesity threshold is reached (BMI equal to or greater than 30, editor’s note). Moreover, contrary to popular belief, diet is not always the cause: this weight gain can result from a genetic problem or be linked to the environmental context.“, reveals Dr Cocaul.
Let’s now take a look at the list of diseases that can block weight loss.
A thyroid disorder
“Thyroid dysfunction can cause weight gain due to slowed metabolism“, confides Dr. Cocaul.
“Depression can also lead to weight gain, due to poor lifestyle or due to certain antidepressants.“, points out the nutritionist.
Another health problem possibly linked to weight gain: asthma.
“Some asthma medications, such as cortisone, can make you gain weight“, says Dr Cocaul.
“Insulin can cause weight gain, but be careful: it is an essential medication for diabetics, they should not stop taking it“, warns the expert.
Polycystic ovary syndrome (PCOS)
“Some people with polycystic ovarian syndrome, a hormonal imbalance of ovarian origin, can “gain belly fat”. But this effect is valid from one person to another“, notes Dr. Cocaul.
Le syndrome de Cushing
“Cushing’s syndrome causes localized weight gain in the upper part of the body. The distribution of fat changes radically here; we even talk about facial obesity“, says the doctor.
NO to diets, YES to WW!
“Certain cancer treatments, such as hormone therapy or chemotherapy, can promote weight gain“, concludes Dr. Cocaul.
Conversely, a significant change in your weight constitutes a warning signal, particularly if you have not changed your eating habits. This variation could hide a disease in the developing phase and not yet diagnosed. If in doubt, do not hesitate to speak to your doctor.
Likewise, if you suspect that your weight gain is related to taking a medication, you should not discontinue it without first consulting your doctor.